MAUDE Adverse Event Report: SMITHS HEALTHCARE MANUFACTURING S.A. DE C.V. PORTEX TRACHEAL INTUBATION STYLET, 365 MM LENGTH; STYLET, TRACHEAL TUBE

SMITHS HEALTHCARE MANUFACTURING S.A. DE C.V. PORTEX TRACHEAL INTUBATION STYLET, 365 MM LENGTH; STYLET, TRACHEAL TUBE
Catalog Number 100/120/200
Medical Device Problem Code Failure to Disconnect (2541)
Health Effect - Clinical Code Airway Obstruction (1699)
Date of Event 02/01/2024
Type of Reportable Event Death
Event or Problem Description
The initial reporter mr.(b)(6)., from (b)(6) stated that they had a life-threatening situation for a patient.When starting the intubation process (noted to be a "difficult intubation"), the device became occupied and stuck without the possibility of removing it from the tube.It was stated that medical intervention was necessary.It was not possible to provide more information regarding the specific medical intervention that occurred.The customer also informed that it is not possible to provide information regarding where the death occurred, what was the status of the patient and they did not provide patient¿s details.Only one sample of this affected batch lot was used in this event.Two products in total were involved.The hospital does not want to provide the information about what kind of tracheal tube was used.According to the head nurse of the ward, (b)(6), the person who performed the intubation was an anesthetist.He did not provide further information about the anesthetist.It is unknown if it was the first time she performed an intubation.(b)(6) commented that it was a difficult intubation during an emergency with an obese patient.They did not use any lubricant due to the speed of the procedure.Medical evaluation: there are two complaints that report a portex intubation stylet was used in a patient and it could not be removed from the endotracheal tube.The report states that the clinical situation led to patient harm and ultimately death.The date of the reported death is (b)(6) 2024.There is no information in the report that states the patient¿s age, gender, medical history or indication for the procedure.The description provided in the report state that the intubation was difficult and the stylet could not be removed from the endotracheal tube.The report also stated that the customer could not provide where the death occurred or other patient details.Additional information from 15mar2024 report that this was an emergent intubation done on an obese patient.Lack of details regarding this clinical event or a more detailed description of the clinical event precludes a comprehensive medical assessment.Based on a review of the events in this case, the cumulative evidence does not conclusively implicate or exclude the tracheal intubation stylet as the cause of the patient event, where the stylet could not be removed.If additional information becomes available, this medical assessment update will be further revised as needed.
 
Additional Manufacturer Narrative
H3 - other: device has not been received.Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.
 
Additional Manufacturer Narrative
D9: date returned to mfg.: 2/26/2024.H3 and h6.Evaluation codes: updated.Device evaluation: one used device sample outside its original package was received for investigation.Per visual inspection, the sample was found within specification.No defects were observed.It was observed that the sample returned had a partially incomplete printing in one letter not affecting the identification of the product.During visual inspection of the stylet, it was observed that the sample returned was damaged.Based on the visual appearance of the returned part, it looks like the part could have been used more than one time.The complaint could not be confirmed through the device analysis, since the returned sample was found within specifications according to current procedure.Based on additional information received from customer it was observed that product was not used according to instruction for use for this part number, according to information provided by customer the product was not lubricated before used and visual appearance of the part looks like product was use more than one time.A device history record (dhr) review reported no discrepancies or non-conformances during the manufacturing of the reported lot number.No further device analysis was performed, and no further action was taken.E1 - initial reporter address and phone.

Brand Name
PORTEX TRACHEAL INTUBATION STYLET, 365 MM LENGTH
Common Device Name
STYLET, TRACHEAL TUBE
Manufacturer (Section D)
SMITHS HEALTHCARE MANUFACTURING S.A. DE C.V.
carretera miguel alemán km21.7
apodaca nuevo leon
MX 
Manufacturer Contact
reed covert
6000 nathan lane north
minneapolis, MN 55442
2247062300
MDR Report Key18926068
Report Number9616567-2024-00045
Device Sequence Number9364631
Product Code BSR
UDI-Device Identifier15019315012921
UDI-Public(01)15019315012921(17)270823(10)4313436
Combination Product (Y/N)N
Initial Reporter CountryCI
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number100/120/200
Device Lot Number4313436
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2024
Supplement Date Received by Manufacturer03/21/2024
Initial Report FDA Received Date03/18/2024
Supplement Report FDA Received Date04/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown